Important new concept: opioid-induced hyperalgesia

December 7, 2012, 1:26 pm

★★★½☆

Complications of Long-Term Opioid Therapy for Management of Chronic Pain: the Paradox of Opioid-Induced Hyperalgesia. Brush DE. J Med Toxicol 2012;8:387-392. 

Abstract

Opioid-induced hyperalgesia (OIH) is a relatively new — and very important — concept that many clinicians are just beginning to appreciate. Although the exact mechanism is still not entirely understood, increasing data from clinical experience and animal studies strongly suggest that in some patients, chronic opioid use can actually increase pain perception.

Underlying this paradoxical phenomenon may be changes in adenylate cyclase activity and/or alterations in potassium and calcium transport. But whatever the cause, the key take-home point is that long-term opioid use can actually exacerbate pain symptoms. It this case, withdrawal of opioid medication can relieve symptoms. This must be differentiated from drug tolerance, which may require increased dosing.

This paper is worth reading, especially for those not already familiar with OIH. It is crucial to realize that a patient who keeps returning with complaints of pain despite escalating doses of opioids may have developed this condition — or narcotic bowel syndrome — and should not be dismissed reflexively as a drug-seeker or malingerer.

 

Comments are closed.